Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 79, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2005, 4:16 PM EDT for Sampson County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2005, 4:16 PM EDT (20:16 UTC)
- Expired
- Jul 13, 2005, 4:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 67 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1844 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 132016 SVRRAH NCC163-132045- /O.NEW.KRAH.SV.W.0079.050713T2016Z-050713T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 416 PM EDT WED JUL 13 2005 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AND CENTRAL SAMPSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 445 PM EDT * AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PINEY GREEN...OR ABOUT 8 MILES NORTHWEST OF CLINTON. MOVEMENT WAS NEARLY STATIONARY. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SALEMBURG... CLINTON... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3517 7835 3514 7857 3491 7855 3494 7828 $$ WSS
2 follow-up statements
000 WWUS52 KRAH 132030 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 429 PM EDT WED JUL 13 2005 NCC163-132045- /O.CON.KRAH.SV.W.0079.000000T0000Z-050713T2045Z/ SAMPSON NC- 429 PM EDT WED JUL 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR NORTHERN AND CENTRAL SAMPSON COUNTY... AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR SALEMBURG...OR ABOUT 6 MILES NORTHWEST OF CLINTON... MOVING SOUTHEAST AT 5 MPH. LOCATIONS IN THE PATH OF THE STORM INCLUDE... ROSEBORO AND CLINTON. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3517 7835 3514 7857 3491 7855 3494 7828 $$ WSS
000 WWUS52 KRAH 132045 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 443 PM EDT WED JUL 13 2005 NCC163-132053- /O.EXP.KRAH.SV.W.0079.000000T0000Z-050713T2045Z/ SAMPSON NC- 443 PM EDT WED JUL 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAMPSON COUNTY EXPIRES AT 445 PM EDT... THE STORM HAS WEAKENED BELOW SEVERE LIMITS SO THE WARNING WILL NOT BE EXTENDED. THE STORM IS STILL PRODUCING FREQUENT LIGHTNING...VERY HEAVY RAIN AND WIND GUSTS NEAR 35 MPH. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES WILL OCCUR IN LESS THAN 30 MINUTES. THIS WILL RESULT IN BRIEF FLOODING OF STREETS AND POOR DRAINAGE AREAS. LAT...LON 3517 7835 3514 7857 3491 7855 3494 7828 $$ WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:33 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 13, 1:33 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 133 PM EDT WED JUL 13 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... THE SYNOPTIC SCALE PATTERN CHANGES LITTLE THE NEXT THREE DAYS. THE FLOW OVER CENTRAL NC IS INFLUENCED BY A TROUGH WITH DENNIS REMNANTS IN THE OHIO VALLEY THROUGH FRIDAY...GRADUALLY GIVING WAY TO GREATER INFLUENCE FROM A WESTWARD EXPANDING BERMUDA HIGH BY SATURDAY. PRECIPITABLE WATER REMAINS HIGH IN THE 1.9 TO 2.25 RANGE DEPENDING ON MODEL AND TIME OF DAY WHILE MID LEVEL LAPSE RATES ARE IN THE 5.25 TO 5.50 DEG/KM RANGE FOR A CONDITIONALLY UNSTABLE AIRMASS EACH DAY. CHANCES OF DIURNAL THUNDERSTORMS WILL BE INCLUDED EACH DAY...THOUGH THE SMALL SCALE FEATURES THAT ARE APT TO TRIGGER THEM AND MIGHT FAVOR ONE AREA OVER ANOTHER REMAIN OBSCURE AT THIS TIME RANGE. WITH NO SIGNIFICANT DAY-TO-DAY CHANGE IN LOW LEVEL THICKNESS... PERSISTENCE FAVORS HIGHS OF 89-94 AND LOWS OF 70-75. -RFG && .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... ATLANTIC RIDGE WILL RETROGRADE WEST AND BE CENTERED OVER THE CAROLINAS THROUGH MOST OF THE PERIOD. WITH THE RIDGE OVERHEAD TEMPERATURES WILL REACH BETWEEN 90 AND 95 EACH DAY WITH LOWS 70 TO 75. THE LOW LEVEL RIDGE DOES REMAIN OFFSHORE TO TRANSPORT LOW LEVEL MOISTURE AND A PIEDMONT TROUGH DEVELOPS...WHICH MAY INITIATE DIURNAL CONVECTION WITH SLIGHTLY GREATER CHANCES IN THE WEST. PREVIOUS FORECAST HAS POPS 20-30 ACROSS THE AREA AND NO MAJOR CHANGES WILL BE MADE. -DGS && .AVIATION... BEST CHANCES OF TSRA THIS AFTERNOON WILL BE AT FAY AND RWI...SO WILL INCLUDE A TEMPO FOR TSRA WITH MVFR VIS/CIGS THERE. A MOIST AIR MASS WITH SOME MID LEVEL CLOUDS AND LIGHT WINDS SUGGEST STRATUS DEVELOPMENT OVERNIGHT. EXPECT BEST CHANCES FOR LOW CIGS TO BE AT FAY AND RWI...PERHAPS GETTING TO LIFR. LOCATIONS FROM RDU WEST HAVE HAD A MORE WESTERLY FLOW TODAY WHICH MAY LIMIT THE AMOUNT OF LOW CLOUDS THAT FORM...AND WILL HAVE MVFR CIGS THERE. -DGS && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RFG LONG TERM...DGS AVIATION...DGS
Hazardous weather outlook, Jul 13, 5:02 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 502 AM EDT WED JUL 13 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-140915- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 502 AM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A MOIST SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE OVER THE AREA TODAY... WHILE THE UPPER LEVEL LOW PRESSURE CENTER THAT WAS ONCE HURRICANE DENNIS LINGERS OVER THE OHIO VALLEY. PIECES OF ENERGY ROTATING AROUND THIS LOW WILL CROSS OVER CENTRAL NORTH CAROLINA TODAY... RESULTING IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. A STORM OR TWO COULD BECOME STRONG... PRODUCING ISOLATED WIND GUSTS OVER 40 MPH... ALONG WITH HEAVY RAIN AND SMALL HAIL. HOWEVER... NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RISK OF ISOLATED TO SCATTERED SHOWERS AND STORMS WILL PERSIST... PARTICULARLY EACH AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY. GIH
In the hours before
Special weather statement, Jul 13, 12:54 PM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1254 PM EDT WED JUL 13 2005 NCZ011-131715- HALIFAX- 1254 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX COUNTY THROUGH 130 PM EDT... AT 1254 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER DELMAR AND BEAVERDAM...OR ABOUT 14 MILES SOUTH OF ROANOKE RAPIDS...MOVING NORTHEAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DELMAR. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
Special weather statement, Jul 13, 2:01 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 201 PM EDT WED JUL 13 2005 NCZ011-131900- HALIFAX- 201 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHEASTERN HALIFAX COUNTY THROUGH 300 PM EDT... AT 201 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DUNNS STORE...OR ABOUT 5 MILES WEST OF SCOTLAND NECK...MOVING SLOWLY TO THE SOUTHEAST. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE SCOTLAND NECK AND WHITES FORK. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. DGS
Special weather statement, Jul 13, 2:33 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 233 PM EDT WED JUL 13 2005 NCZ028-131930- EDGECOMBE- 233 PM EDT WED JUL 13 2005 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EDGECOMBE COUNTY THROUGH 330 PM EDT... AT 233 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM LEGGETT TO 6 MILES SOUTHWEST OF CONETOE...MOVING EAST AT 15 MPH. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE TARBORO...PRINCEVILLE...SPEED...LEGGETT...AND CONETOE GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. SOME ROADS THAT MAY EXPERIENCE FLOODING INCLUDE U.S. HIGHWAYS 258 AND 64...AND NC HIGHWAY 43. DGS
Special weather statement, Jul 13, 3:56 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 356 PM EDT WED JUL 13 2005 NCZ042-077-078-089-132100- HARNETT-JOHNSTON-SAMPSON-WAYNE- 356 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SECTIONS OF JOHNSTON...WAYNE...HARNETT AND SAMPSON COUNTIES THROUGH 500 PM EDT... AT 356 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER HOBBTON...OR ABOUT 9 MILES NORTH OF CLINTON...MOVING EAST AT 5 MPH. OTHER STRONG STORMS WERE LOCATED BETWEEN BENSON AND CLAYTON...AND NEAR NEWTON GROVE. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:59 PM EDT | Flash Flood Warning | RAH | Sampson | 91 min |
| Jul 13, 5:01 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 32 min |
| Jul 13, 5:12 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 33 min |
| Jul 13, 5:23 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 37 min |
| Jul 13, 5:40 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 22 min |
| Jul 13, 6:55 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.